South Dakota, 2007High Wind in South Dakota, December 21, 2007
December 21, 2007 · NWS UNR · 4 events in 4 counties and zones
Strong northwesterly winds developed behind a cold front with wind gusts near 60 mph in the Rapid City area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwesterly winds developed behind a cold front with wind gusts near 60 mph in the Rapid City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 21, 9:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 21, 9:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MST FRI DEC 21 2007
.DISCUSSION...UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS THE
ROCKIES TODAY WITH A SURFACE LOW AHEAD OF IT ACROSS THE CENTRAL US.
SKIES ARE CLOUDY WITH SNOW FALLING MAINLY NORTH OF INTERSTATE 90.
MOST PLACES...EXCEPT AROUND KICR...HAVE REACHED THEIR HIGHS FOR
TODAY AS THE COLD FRONT HAS PUSHED INTO CENTRAL SOUTH DAKOTA. WINDS
WILL CONTINUE TO INCREASE THIS MORNING WITH GUSTS OVER 30KTS AT K2WX
AND KRAP SO FAR. RADAR INDICATES THAT SNOW IS INTENSIFYING ACROSS
THE NORTHERN HILLS AND GENERALLY NORTH AND EAST OF THERE. INCREASED
POPS NORTH OF INTERSTATE 90. THIS MORNINGS MODEL RUNS STILL
INDICATING 2 TO 5 INCHES OF SNOW ACROSS THE NORTHERN HILLS AND
NORTHWESTERN SOUTH DAKOTA. A FEW CALLS TO SPOTTERS ACROSS
NORTHWESTERN SOUTH DAKOTA INDICATE 1 INCH OR LESS AT MOST LOCATIONS
WITH AROUND 2 INCHES IN THE NORTHERN HILLS AND A FEW ISOLATED
REPORTS OF 2 INCHES IN NORTHEASTERN WYOMING.
&&
.PREVIOUS DISCUSSION 300 AM MST...CURRENT SURFACE ANALYSIS PLACES
LOW PRESSURE OVER NORTHWEST SOUTH DAKOTA WITH COLD FRONT STRETCHING
WESTWARD THROUGH CENTRAL WYOMING INTO UTAH. UPPER LEVEL ANALYSIS
PLACES EASTERLY PROGRESSING TROF OVER THE INTERMOUNTAIN WEST...WITH
SOUTHWESTERLY FLOW OVER THE NORTHERN PLAINS. INITIAL WAVE MOVING UP
THROUGH THE REGION IS PRODUCING SOME RAIN AND SNOW OVER PARTS OF THE
WESTERN CWFA.
FOR TODAY...SURFACE LOW WILL QUICKLY MOVE OFF TO THE SOUTHEAST WITH
AFOREMENTIONED COLD FRONT PUSHING THROUGH THE REGION. THOUGH WINDS
WILL SWITCH NORTHWEST EARLY...THE STRONGEST PRESSURE RISES ARE NOT
EXPECTED UNTIL LATER THIS AFTERNOON WITH THE STRONGER PUSH OF COLD
AIR. AROUND MID-LATE AFTERNOON NAM PAINTS AN AREA OF 5+ MB/3HR JUST
TO THE EAST OF THE BLACK HILLS AND SPREADING SOUTHEASTERLY BY EARLY
EVE. A LOOK AT FORECAST SOUNDINGS CLEARLY SUPPORTS ADVISORY CRITERIA
WINDS OVER MUCH OF CENTRAL INTO WESTERN SOUTH DAKOTA...THOUGH A LOOK
AT THE KRAP FORECAST SOUNDING BRINGS 40+ KT WINDS WITHIN A FEW
HUNDRED FEET OF THE SURFACE. SINCE THIS IS IN THE TYPICAL SQUEEZE
AREA HAVE DECIDED TO GO WITH A HIGH WIND WARNING ALONG THE EASTERN
FOOTHILLS FROM STURGIS TO RAPID CITY ALONG WITH THE PLAINS JUST TO
THE EAST.
THE NEXT PROBLEM IS PRECIP. INITIAL WAVE MOVING THROUGH AT THIS TIME
IS PRODUCING PRECIP OVER VARIOUS PARTS OF THE WESTERN
CWFA...PARTICULARLY OVER THE NORTHERN BLACK HILLS. DEADWOOD WEBCAM
IS SHOWING PRECIP IS STILL RAIN...THOUGH WITH THE COLD AIR PUSHING
IN EXPECT A TURNOVER TO SNOW WITHIN THE NEXT COUPLE OF HOURS. SECOND
WAVE COMES IN QUICKLY THIS MORNING WITH THE MAJORITY OF LIFT
EXPECTED OVER SOUTHWEST NORTH DAKOTA INTO NORTHWEST SOUTH
DAKOTA/EASTERN WYOMING...WHICH WILL PERSIST INTO THE AFTERNOON.
RIGHT NOW AM EXPECTING GENERALLY 3 TO 5 INCHES OVER NORTHWEST SOUTH
DAKOTA...WITH THE HIGHER AMOUNTS NEAR THE NORTH DAKOTA BORDER.
COMBINED WITH THE SNOWFALL WILL BE THE GUSTY WINDS...AS MENTIONED
EARLIER...WHICH WILL CONTRIBUTE TO BLOWING SNOW/REDUCED
VISIBILITIES. HAVE DECIDED TO GO WITH A WINTER WEATHER ADVISORY FOR
THIS AREA UNTIL LATE THIS EVENING. THOUGH EXPECT SNOW TO TAPER OFF
BY LATE THIS AFTERNOON...EXPECT BLOWING SNOW WILL REMAIN A PROBLEM
TILL LATER IN THE EVE. AS FOR THE NORTHERN BLACK HILLS INTO THE
NORTHERN FOOTHILLS...STILL THINKING GENERALLY 2 TO 5 INCHES WITH
UPSLOPE ENHANCED SNOWFALL. WITH THE EXPECTED WINDS IN THE
AREA...GOING WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON LOOKS
GOOD.
LATER TONIGHT INTO TOMORROW UPPER TROF MOVES EAST OF THE AREA AND
CLOSES OFF ON ITS WAY INTO THE MIDWEST AS PRECIP TAPERS OFF OVER THE
AREA. WITH BREEZY CONDITIONS CONTINUING THROUGH THE LATE NIGHT INTO
TOMORROW MORNING...HAVE CONTINUED THE MENTION OF SOME BLOWING SNOW.
COLD AIR CONTINUES TO STREAM IN OVER THE REGION FOR SATURDAY INTO
SUNDAY. WITH THIS...HAVE DROPPED TEMPS DOWN...PARTICULARLY FOR
SUNDAY AS SURFACE HIGH SETTLES OVER THE REGION.
EXTENDED...PROGRESSIVE UPPER FLOW WILL CONTINUE NEXT WEEK. A
DISTURBANCE WILL AFFECT THE AREA CHRISTMAS EVE NIGHT AND CHRISTMAS
DAY...BRINGING CHANCE FOR SNOW. DOESN/T LOOK LIKE A LARGE
SYSTEM...BUT COULD BE ENOUGH TO BRIGHTEN THE GROUND. ANOTHER TROUGH
TRIES TO MOVE THROUGH ON THURSDAY.
&&
.AVIATION...MAINLY IFR CONDITIONS DUE TO SNOW EXPECTED TODAY ACRS
NERN WY...AND GENERALLY ALONG AND NORTH OF INTERSTATE 90 IN SD. VERY
WINDY CONDITIONS...ESPECIALLY ON THE SD PLAINS...WILL ALSO CREATE
AREAS OF BLSN. CONDITIONS SHOULD IMPROVE ACRS NERN WY BY 00Z...AND
ACRS WRN SD BY MIDNIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
NORTHERN BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
BUTTE-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO
PLAINS-PERKINS.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE
CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR CUSTER CO PLAINS-HAAKON-HERMOSA FOOT HILLS-
JACKSON-SHANNON-ZIEBACH.
WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 11PM
MST /MIDNIGHT CST/ THIS EVENING FOR BENNETT-MELLETTE-TODD-
TRIPP.
WY...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
WYOMING BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
NORTHEASTERN CROOK.
&&Hazardous weather outlook, Dec 21, 5:30 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MST FRI DEC 21 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MST (630 AM CST) FRI DEC 21 2007
...WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON FOR THE NORTHERN
BLACK HILLS...NORTHERN FOOTHILLS...AND BEAR LODGE MOUNTAINS...
...WINTER WEATHER ADVISORY THROUGH THIS EVENING FOR NORTHWEST SOUTH
DAKOTA AND FAR NORTHEAST WYOMING...
...HIGH WIND WARNING THROUGH THIS EVENING FOR THE PLAINS AND EASTERN
FOOTHILLS OF WEST-CENTRAL SOUTH DAKOTA...
...WIND ADVISORY THROUGH THIS EVENING FOR CENTRAL AND SOUTHWEST
SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY. BEHIND THE FRONT...
NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH OVER THE PLAINS OF
WESTERN AND CENTRAL SOUTH DAKOTA. THE STRONGEST WINDS WILL BE ALONG
AND TO THE EAST OF THE EASTERN FOOTHILLS FROM STURGIS TO RAPID
CITY. OVER THIS AREA...WIND GUSTS TO 60 MPH WILL BE POSSIBLE THIS
AFTERNOON INTO EARLY TONIGHT.
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL COMBINE WITH
THE COLD FRONT TO PRODUCE SNOW AND BLOWING SNOW OVER NORTHWEST
SOUTH DAKOTA AND FAR NORTHEAST WYOMING...ALONG WITH OVER THE
NORTHERN BLACK HILLS OF SOUTH DAKOTA AND THE WYOMING BLACK HILLS.
THE SNOW WILL TAPER OFF LATER THIS AFTERNOON...THOUGH THE GUSTY
NORTHWEST WINDS WILL CONTINUE TO PRODUCE BLOWING SNOW INTO THE
EVENING HOURS...PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. TRAVELERS
SHOULD EXPECT REDUCED VISIBILITIES IN OPEN AREAS WITH THE BLOWING
SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Southern Meade Co Plains
- When
- December 21, 11:00 AM MST to 5:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Sturgis / Piedmont Foothills
- When
- December 21, 12:00 PM MST to 2:00 PM MST
- Where
- Sturgis / Piedmont Foothills forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Trained Spotter
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- December 21, 2:00 PM MST to 6:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- December 21, 4:00 PM MST to 9:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kentucky, December 21, 200722 events
- Dense Fog in Illinois, December 21, 200719 events
- Winter Storm in New Mexico, December 21 to 22, 200713 events
- Dense Fog in Missouri, December 21, 200711 events
- Tornado in Florida, December 21, 2007$15,000 · EF0 · 1 event
- Flash Flooding in Georgia, December 21, 2007$11,000 · 7 events
- Winter Storm in South Dakota, December 21, 20078 events
- Dense Fog in Wisconsin, December 21 to 22, 20078 events
- Dense Fog in Indiana, December 21, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
- Winter Storm in Colorado, December 21 to 22, 20076 events
- Dense Fog in Wisconsin, December 21 to 22, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65951, 65950, 65949, 65948.